The Annals of Probability

Phase transitions for the long-time behavior of interacting diffusions

A. Greven and F. den Hollander

Full-text: Open access

Abstract

Let ({Xi(t)}i∈ℤd)t≥0 be the system of interacting diffusions on [0, ∞) defined by the following collection of coupled stochastic differential equations:

\[dX_{i}(t)=\sum\limits_{j\in \mathbb{Z}^{d}}a(i,j)[X_{j}(t)-X_{i}(t)]\,dt+\sqrt{bX_{i}(t)^{2}}\ dW_{i}(t),\quad i\in \mathbb{Z}^{d},\ t\geq 0.\]

Here, a(⋅, ⋅) is an irreducible random walk transition kernel on ℤd×ℤd, b∈(0, ∞) is a diffusion parameter, and ({Wi(t)}i∈ℤd)t≥0 is a collection of independent standard Brownian motions on ℝ. The initial condition is chosen such that {Xi(0)}i∈ℤd is a shift-invariant and shift-ergodic random field on [0, ∞) with mean Θ∈(0, ∞) (the evolution preserves the mean).

We show that the long-time behavior of this system is the result of a delicate interplay between a(⋅, ⋅) and b, in contrast to systems where the diffusion function is subquadratic. In particular, let (i, j)=½[a(i, j)+a(j, i)], i, j∈ℤd, denote the symmetrized transition kernel. We show that:

(A) If (⋅, ⋅) is recurrent, then for any b>0 the system locally dies out.

(B) If (⋅, ⋅) is transient, then there exist b*b2>0 such that:

  (B1) The system converges to an equilibrium νΘ (with mean Θ) if 0<b<b*.

  (B2) The system locally dies out if b>b*.

  (B3) νΘ has a finite 2nd moment if and only if 0<b<b2.

  (B4) The 2nd moment diverges exponentially fast if and only if b>b2.

The equilibrium νΘ is shown to be associated and mixing for all 0<b<b*. We argue in favor of the conjecture that b*>b2. We further conjecture that the system locally dies out at b=b*.

For the case where a(⋅, ⋅) is symmetric and transient we further show that:

(C) There exists a sequence b2b3b4≥⋯>0 such that:

  (C1) νΘ has a finite mth moment if and only if 0<b<bm.

  (C2) The mth moment diverges exponentially fast if and only if b>bm.

  (C3) b2≤(m−1)bm<2.

  (C4) lim m→∞(m−1)bm=c=sup m≥2(m−1)bm.

The proof of these results is based on self-duality and on a representation formula through which the moments of the components are related to exponential moments of the collision local time of random walks. Via large deviation theory, the latter lead to variational expressions for b* and the bm’s, from which sharp bounds are deduced. The critical value b* arises from a stochastic representation of the Palm distribution of the system.

The special case where a(⋅, ⋅) is simple random walk is commonly referred to as the parabolic Anderson model with Brownian noise. This case was studied in the memoir by Carmona and Molchanov [Parabolic Anderson Problem and Intermittency (1994) Amer. Math. Soc., Providence, RI], where part of our results were already established.

Article information

Source
Ann. Probab., Volume 35, Number 4 (2007), 1250-1306.

Dates
First available in Project Euclid: 8 June 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1181334245

Digital Object Identifier
doi:10.1214/009117906000001060

Mathematical Reviews number (MathSciNet)
MR2330971

Zentralblatt MATH identifier
1126.60085

Subjects
Primary: 60F10: Large deviations 60J60: Diffusion processes [See also 58J65] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Interacting diffusions phase transitions large deviations collision local time of random walks self-duality representation formula quasi-stationary distribution Palm distribution

Citation

Greven, A.; den Hollander, F. Phase transitions for the long-time behavior of interacting diffusions. Ann. Probab. 35 (2007), no. 4, 1250--1306. doi:10.1214/009117906000001060. https://projecteuclid.org/euclid.aop/1181334245


Export citation

References

  • Baillon, J.-B., Clément, Ph., Greven, A. and den Hollander, F. (1995). On the attracting orbit of a non-linear transformation arising from renormalization of hierarchically interacting diffusions. I. The compact case. Canad. J. Math. 47 3--27.
  • Baillon, J.-B., Clément, Ph., Greven, A. and den Hollander, F. (1997). On the attracting orbit of a non-linear transformation arising from renormalization of hierarchically interacting diffusions. II. The non-compact case. J. Funct. Anal. 146 236--298.
  • Birkner, M. (2003). Particle systems with locally dependent branching: Long-time behaviour, genealogy and critical parameters. Ph.D. thesis, Johann Wolfgang Goethe-Univ., Frankfurt am Main, Germany.
  • Birkner, M. (2004). A condition for weak disorder for directed polymers in random environment. Electron. Comm. Probab. 9 22--25.
  • Birkner, M., Greven, A. and den Hollander, F. Quenched LDP for words in a letter sequence. Unpublished manuscript.
  • Carmona, R. A., Koralov, L. and Molchanov, S. A. (2001). Asymptotics for the almost-sure Lyapunov exponent for the solution of the parabolic Anderson problem. Random Oper. Stochastic Equations 9 77--86.
  • Carmona, R. A. and Molchanov, S. A. (1994). Parabolic Anderson Problem and Intermittency. Amer. Math. Soc., Providence, RI.
  • Carmona, R. A., Molchanov, S. A. and Viens, F. (1996). Sharp upper bound on the almost-sure exponential behavior of a stochastic partial differential equation. Random Oper. Stochastic Equations 4 43--49.
  • Cox, J. T., Fleischmann, K. and Greven, A. (1996). Comparison of interacting diffusions and an application to their ergodic theory. Probab. Theory Related Fields 105 513--528.
  • Cox, J. T. and Greven, A. (1994). Ergodic theorems for systems of locally interacting diffusions. Ann. Probab. 22 833--853.
  • Cox, J. T., Klenke, A. and Perkins, E. (2000). Convergence to equilibrium and linear systems duality. In Stochastic Models (L. G. Gorostiza and B. G. Ivanoff, eds.) 41--67. Amer. Math. Soc., Providence, RI.
  • Cranston, M., Mountford, T. S. and Shiga, T. (2002). Lyapunov exponents for the parabolic Anderson model. Acta Math. Univ. Comenian. 71 163--188.
  • Dawson, D. A. and Greven, A. (1993). Multiple scale analysis of interacting diffusions. Probab. Theory Related Fields 95 467--508.
  • Dawson, D. A. and Greven, A. (1993). Hierarchical models of interacting diffusions: Multiple time scales, phase transitions and cluster formation. Probab. Theory Related Fields 96 435--473.
  • Dawson, D. A. and Greven, A. (1996). Multiple space-time analysis for interacting branching models. Electron. J. Probab. 1 1--84.
  • Dawson, D. A., Greven, A., den Hollander, F., Sun, R. and Swart, J. M. (2006). The renormalization transformation for two-type branching models. EURANDOM Report 2006--031.
  • Dawson, D. A., Greven, A. and Vaillancourt, J. (1995). Equilibria and quasi-equilibria for infinite collections of interacting Fleming--Viot processes. Trans. Amer. Math. Soc. 347 2277--2360.
  • Dawson, D. A. and Perkins, E. (1998). Longtime behavior and coexistence in a mutually catalytic branching model. Ann. Probab. 26 1088--1138.
  • Deuschel, J.-D. (1988). Central limit theorem for an infinite lattice system of interacting diffusion processes. Ann. Probab. 16 700--716.
  • Deuschel, J.-D. (1994). Algebraic $L_2$-decay of attractive critical processes on the lattice. Ann. Probab. 22 264--283.
  • Deuschel, J.-D. and Stroock, D. W. (1989). Large Deviations. Academic Press, Boston.
  • Durrett, R. (1979). An infinite particle system with additive interactions. Adv. in Appl. Probab. 11 355--383.
  • Ferrari, P., Kesten, H. and Martinez, S. (1996). $R$-positivity, quasi-stationary distributions and ratio limit theorems for a class of probabilistic automata. Ann. Appl. Probab. 6 577--616.
  • Fleischmann, K. and Greven, A. (1994). Diffusive clustering in an infinite system of hierarchically interacting Fisher--Wright diffusions. Probab. Theory Related Fields 98 517--566.
  • Fleischmann, K. and Greven, A. (1996). Time--space analysis of the cluster-formation in interacting diffusions. Electron. J. Probab. 1 1--46.
  • Fleischmann, K. and Swart, J. M. (2005). Renormalization analysis of catalytic Wright--Fisher diffusions. Electron. J. Probab. 11 585--654.
  • Gärtner, J. and den Hollander, F. (2007). Intermittency in a catalytic random medium. Ann. Probab. To appear.
  • Greven, A. (1991). Phase transition for the coupled branching process. I. The ergodic theory in the range of second moments. Probab. Theory Related Fields 87 417--458.
  • Greven, A. (2000). On phase transitions in spatial branching systems with interaction. In Stochastic Models (L. G. Gorostiza and B. G. Ivanoff, eds.) 173--204. Amer. Math. Soc., Providence, RI.
  • Greven, A., Klenke, A. and Wakolbinger, A. (2001). Interacting Fisher--Wright diffusions in a catalytic medium. Probab. Theory Related Fields 120 85--117.
  • Griffeath, D. (1983). The binary contact path process. Ann. Probab. 11 692--705.
  • den Hollander, F. (2001). Renormalization of interacting diffusions. In Complex Stochastic Systems (O. E. Barndorff-Nielsen, D. R. Cox and C. Klüppelberg, eds.) 219--233. Chapman and Hall, Boca Raton, FL.
  • den Hollander, F. and Swart, J. M. (1998). Renormalization of hierarchically interacting isotropic diffusions. J. Statist. Phys. 93 243--291.
  • Holley, R. and Liggett, T. (1975). Ergodic theorems for weakly interacting systems and the voter model. Ann. Probab. 3 643--663.
  • Holley, R. and Liggett, T. (1981). Generalized potlatch and smoothing processes. Z. Wahrsch. Verw. Gebiete 55 165--196.
  • Kallenberg, O. (1977). Stability of critical cluster fields. Math. Nachr. 77 7--45.
  • Kesten, H. and Sidoravicius, V. (2003). Branching random walk with catalysts. Electron. J. Probab. 8 1--51.
  • Liggett, T. and Spitzer, F. (1981). Ergodic theorems for coupled random walks and other systems with locally interacting components. Z. Wahrsch. Verw. Gebiete 56 443--468.
  • Rudin, W. (1991). Functional Analysis, 2nd ed. McGraw-Hill, New York.
  • Shiga, T. (1980). An interacting system in population genetics. J. Math. Kyoto Univ. 20 213--243, 723--733.
  • Shiga, T. (1992). Ergodic theorems and exponential decay of sample paths for certain interacting diffusions. Osaka J. Math. 29 789--807.
  • Shiga, T. and Shimizu, A. (1980). Infinite dimensional stochastic differential equations and their applications. J. Math. Kyoto Univ. 20 395--415.
  • Spitzer, F. (1976). Principles of Random Walk, 2nd ed. Springer, New York.
  • Swart, J. M. (2000). Clustering of linearly interacting diffusions and universality of their long-time distribution. Probab. Theory Related Fields 118 574--594.
  • Vere-Jones, D. (1967). Ergodic properties of nonnegative matrices. I. Pacific J. Math. 22 361--396.
  • Zähle, I. (2001). Renormalization of the voter model in equilibrium. Ann. Probab. 29 1262--1302.
  • Zähle, I. (2002). Renormalizations of branching random walks in equilibrium. Electron. J. Probab. 7 1--57.